Duloxetine (Cymbalta)

I saw my rheumy this week. I told him that I didn't think the hydroxy was helping as much as it had been, and I was hurting more and more. He said that I was on a very low does of Duloxetine (20 mg), and he would like to up it to 30 mg a day for a month to see if it helped the pain. He said that if it didn't help, then he'd put me back down to 20 mg a day of the Duloxetine and add Sulfasalazine to my pill routine along with the Hydroxy.

My question is this, are many of you on Duloxetine for pain and if so how much do you take? I'm leary of upping my dose since I read about how awful it was for TwitchyToes to come off of it when she had to. It gives me the creeps to think of taking something that becomes hard to get off of. My mom was on Amitriptyline for who knows how many years and a new doctor took her off it cold turkey. Next thing we knew, she was in the hospital with a possible stroke. She also started having horrendous headaches while in the hospital. After many tests, they didn't know what was wrong with her, and only said she hadn't had a stroke. I started doing research and figured out it was withdrawal from the Amitriptyline. I'm the one that had to tell the doctors!! Sure enough, they gave her a whopping dose and all her symptoms cleared up. Needless to say, she stayed on it until the day she passed away at 84 for fear of having another attack. So hence my fear of being put on something that you can't just stop taking. I'm sure it's probably dumb, but that's how I feel.

9 Replies

  • You have every right to ask these questions and any others that you come up with and to have them answered before you continue or change meds. There are no dumb thoughts! We are in control so go for it! Cheers Doreen

  • I'm on Cymbalta for mood, so I'm taking 60mg per day. I've noticed some improvement in how bad the pain gets, but it's hard to tell how much of that is the Cymbalta and how much is the rest of my RA cocktail. As for coming off it, all anti-depressants muck about with brain chemistry. I came off of amitriptyline as well, and rebound was wretched. It took me a good 3 months to recover. It's not that you can't stop taking it, it's that you have to taper off so the brain can acclimatize. I'd really talk to your doctor about your concerns, all I have is anecdotal experience.

    It's not dumb to feel that way - meds can be scary stuff. The more you know about 'em the better.


  • I don't know what to say really - bearing the experience I had in mind. My new rheumy suggested Pregabalin to me last week but I declined very firmly. I did take Amitriptyline for three years and came off it cold turkey. The nerve pain was awful for about three weeks but the heart palpitations went away and my eye and mouth dryness improved one hundredfold. I had no other withdrawal issues than a pain flare.

    What I feel is that, as Bats says, these things can be okay to get off it you do it very slowly. What upsets me is that, unlike with Steroids, doctors won't acknowledge it with this family of drugs so it's a case of DIY.

    My neurologist, unlike GPs, did acknowledge Duloxetine can be hard to get off for some people. We are all different. I feel exactly the same way about getting off Prednsilone now - only difference is that it's the adrenal issues with steroids and the seretonin which is made in the bowel with the others. I'm at least given advice about how to taper off Pred where there was none with Duloxetine. But I got off it eventually having researched online. Like you I hate feeling I can't just stop a drug if I don't like it or it doesn't work. At least DMARDs can be dumped without withdrawal effects beyond flare ups.

    As with everything it's a case of weighing things up. It did improve my mood a bit but did nothing else at all for me and my mouth became terribly dry and my gastritis became very bad. I put on weight on it too because of the gut gnawing all the time - very much like now with Prednisolone. But I know people who swear by it and if it works it might be brilliant for you so maybe start it with an open mind and come off it carefully if you don't like it or it doesn't work? I took it for five months and only ever got up to 40mg despite my GP trying to push me up all the time. Unlike steroids I've never heard of it causing physical damage to anyone at least. Tx

  • Bat I think you are a trooper. You are also an onspiration. Please keep your head up. Keep a positive attitude. Your attitude is great, despite the set back and bad days. Feel better, and good luck to you.

  • I am also very wary of meds like duloxetine, having had some pretty awful side effects both while on them, and when withdrawing. I also firmly believe that if your disease isn't under control, then you need to be treating it, rather than treating the pain that happens when its out of control, i.e. SSZ first, then possibly an increase in the duloxetine.

  • Carotopgal, I too like Bat, take 30mg, 2x

    per day. It helps with nerve psin, and the pain of RA. I still have pain, but it does help. My doctor said those type mess would need to be tapered off slowly, not abruptly. Good luck to you.

  • Correction: my doctor said these type of medicines need to be tapered off or weaned off. Not taken off abruptly.

  • It depends a bit what sort of pain you have. If it is clearly nerve pain, then it might be worth it. But is the rheumatologist sure of this - or are you? Might be worth keeping a diary if you haven't already of the frequency and type of pain.

  • Thanks everyone for your replies!! I don't have nerve pain...that anyone has told me of. :-) When I see the rheumy, he always pokes at what I know of as the Fibro points, but they don't hurt. And asks if I've got tingling/numbness in my arms/hands, but I don't. It's just my joints that hurt. I guess I will take the 30 mg 1x a day for the month that he asked me to and see if it helps anything. But I'm with all of you, I don't want to just mask the pain, I want to take something that will actually help what is causing the pain. So I think I will probably be asking him for the Sulfasalazine in the long run.

    Thanks again for all of your comments/input!! It's so very appreciated!!

You may also like...